Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 71, NWS Jackson, KY

August 7, 2022Clay County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 7, 2022, 8:08 PM EDT for Clay County, Kentucky. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 8:08 PM EDT (00:08 UTC)
Expired
Aug 7, 2022, 10:00 PM EDT
In force
112 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS53 KJKL 080008
FFWJKL
KYC051-080200-
/O.NEW.KJKL.FF.W.0071.220808T0008Z-220808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
808 PM EDT Sun Aug 7 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  West Central Clay County in southeastern Kentucky...

* Until 1000 PM EDT.

* At 808 PM EDT, Doppler radar indicated slow-moving thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Urban, Byron, Portersburg, and Deer Lick.

This includes the following streams and drainages...
  Ephram Branch, Horse Creek, Little Goose Creek, Goose Creek, Grays 
  Fork, Martin Creek, South Fork Rockcastle River, Hooppole Creek, 
  Urban Fork, West Fork Pigeon Roost Branch and Laurel River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3714 8394 3717 8395 3718 8380 3713 8379
      3711 8393 3712 8393 3713 8393 3713 8394

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
2 follow-up statements
902 
WGUS73 KJKL 080036
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
836 PM EDT Sun Aug 7 2022

KYC051-080200-
/O.CON.KJKL.FF.W.0071.000000T0000Z-220808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-
836 PM EDT Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING FOR WEST CENTRAL CLAY COUNTY...

At 836 PM EDT, Doppler radar indicated that thunderstorms had 
weakened; however, excessive runoff from previous heavy rainfall 
will continue to produce localized flash flooding across the warned 
area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Urban, Byron, Portersburg and Deer Lick.

This includes the following streams and drainages...
  Ephram Branch, Horse Creek, Little Goose Creek, Goose Creek, Grays 
  Fork, Martin Creek, South Fork Rockcastle River, Hooppole Creek, 
  Urban Fork, West Fork Pigeon Roost Branch and Laurel River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3714 8394 3717 8395 3718 8380 3713 8379
      3711 8393 3712 8393 3713 8393 3713 8394

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
574 
WGUS73 KJKL 080158
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
958 PM EDT Sun Aug 7 2022

KYC051-080208-
/O.EXP.KJKL.FF.W.0071.000000T0000Z-220808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-
958 PM EDT Sun Aug 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR 
WEST CENTRAL CLAY COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3714 8394 3717 8395 3718 8380 3713 8379
      3711 8393 3712 8393 3713 8393 3713 8394

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:25 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 7, 5:25 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
525 PM EDT Sun Aug 7 2022

.SHORT TERM...(This evening through Monday night)
Issued at 525 PM EDT SUN AUG 7 2022

20Z sfc analysis shows a semi-static situation with high pressure
to the southeast and low pressure to the northwest supporting a
steady flow of moist air into this part of the state on southwest
winds of 5 to 10 mph. Combined with the influence of mid level
troughing and an impulse to the immediate northwest, scattered
showers and storms are ongoing through the CWA with one or two
areas possibly seeing excessive rains. These are supported by slow
storm motion with outflows generating additional, but seemingly
weaker, storms. Temperatures vary from the mid and upper 80s in
places that the storms have missed to the low and mid 70s in rain
cooled spots like the JKL weather office. Dewpoints, however,
remain quite elevated in the low to mid 70s most places - evidence
of the high PW air - approaching 2 inches. Additional strong
activity to the west will need to be watches should it spawn
anything that could impact our western and quite saturated
counties. The Flash Flood Watch is in effect through 10 pm for
this reason.

The models remain in decent agreement aloft through the short
term portion of the forecast. They all depict further diminishing
of the mid level weakness to our northwest that has helped to
sustain our flood threat up through this evening. This will yield
rising 5h heights over this part of the state through the day
Monday before they start to fall again from the northwest that
night. The small model spread supported using the NBM as the
starting point again, but also with the addition of some PoP and
future radar details from the CAMs.

Sensible weather will feature a conditional threat for flooding
lingering for a few more hours until the instability fades out
after sunset. Otherwise, look for another mild night with mostly
clear skies and the formation of river valley fog after midnight.
For Monday, less favorable conditions at mid levels will likely
result in less coverage of storm activity and a diminished
threat of flooding into Tuesday morning as only scattered and
unorganized convection is expected during peak heating. Therefore,
the flash flood watch will probably not be extended beyond this
evening. With less in the way of clouds and storms around, look
for temperatures to be a bit higher than today along with max heat
indices in the mid to upper 90s. An approaching cold front will
then bring a chance of storms back into the area late after a post
diurnal lull starting Monday evening. Again expect some river
valley fog to develop ahead of any thunderstorm threat Monday
night into Tuesday morning with mild and muggy conditions the main
attribute.

Again adjusted the NBM guidance for the near term and into Monday
to add in some of the CAMs details. Did also tweak the hourly T
grids for a bit more terrain distinction tonight and on Monday
night.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 PM EDT SUN AUG 7 2022

Key Messages:
* Slow-moving thunderstorms will produce high rainfall rates on
  Tuesday and Wednesday.
* Soil moisture and stream flows remain elevated area-wide.
* Isolated to scattered instances of flash flooding are probable.
* Pattern change to drier and cooler weather follows for late week.

Analysis and Discussion:
The latest model suite analysis beginning 12z Tuesday shows an
~594 dam high centered just off Southeast/Mid-Atlantic Coast and
is reflected by an ~1022 mb high over the Western Atlantic. A
robust shortwave trough, passing over Southern Quebec, will
support an ~ 1008 mb surface low near/over the Bay of Fundy.
Southwest of the low, the energy with the upper level trough will
become increasingly sheared out as the upper level shortwave vort
quickly exits New England on Tuesday. With fading upper level
support, the approaching surface cold front will stall out
near/just north of the Ohio River and, if guidance proves correct,
waver just to our north through 00z Thursday. (The NAM12 is a
notable outlier as it tries to push the boundary through later
Wednesday). Subtle upper level vort maxes will ride through the
region on both Tuesday and Wednesday, each likely kicking off
rounds of showers and storms. However, any favored axes for
heavier rainfall are still not yet ascertainable. Without a
forcing mechanism to maintain the boundary’s integrity, the cold
front will likely become rather diffuse by Wednesday as the
“favored boundary” for convective initiation becomes realigned
by mesoscale interactions (e.g convectively induced outflows,
cloud cover, etc). The frontal boundary will linger until a much
more vigorous northern stream shortwave trough drops into the
Great Lakes on Wednesday night and Thursday, finally shoving the
boundary south of our area. A secondary cold front drops in the
from north early Friday with a reinforcing surge of cooler and
drier air.

Model sounding show PWATs surging to around 2 inches on Tuesday
and Wednesday ahead of the cold front. CAPE profiles remain
skinny while warm layers remain deep, which will continue to
support very efficient rainfall processes. Storm motions on
Tuesday will be just a few knots, permitting stronger storm cores
to put down a quick inch or two in a short amount of time. The
tropospheric flow increases by a few knots on Wednesday, but
nearly unidirectional flow in the low-levels will still favor
training of storm cells. Given the elevated stream flows and well
above normal soil moisture, flash flooding is of paramount concern
on both days. With that said, upper level divergence is
unimpressive and the 850 mb moisture transport is weak, both of
which should hinder the convective potential somewhat. WPC has
issued a Marginal Risk Day 3 ERO and Slight Risk Day 4 ERO for all
of eastern Kentucky. It is interesting to note that the maximum
QPF values of the ECWMF Extreme Forecast Index over eastern
Kentucky on Wednesday have dropped slightly to 0.5-0.6, still
suggestive of a climatologically unusual QPF event, but lower than
what it had advertised in recent days.

After the front passes on Thursday, confidence is increasing for
a welcome pattern change to relatively cool, less humid, and
mostly dry weather for the remainder of the long-term. PWATs
quickly drop off to under an inch Thursday afternoon, before
briefly ticking up to around 1 inch Thursday night/early Friday
with the passage of the secondary cold front. This won’t support
anything more than an isolated shower. PWATs decrease to around
0.75 inch or less for the weekend.

Sensible Weather:
The long-term will kick off with episodes of showers and storms
on Tuesday and Wednesday as the slow-moving cold front crosses the
area. Torrential rainfall rates could lead to isolated to
scattered instances of flash flooding on either day. Leftover
showers depart to the south on Thursday with increasing amounts of
sunshine by afternoon. Another increase in cloud cover can be
expected on Thursday Night/early Friday with the passage of the
secondary cold front. Otherwise, anticipate mostly clear skies for
the remainder of the forecast period. Temperatures will reach the
mid to upper 80s on Tuesday before convection bubbles up and
cools us off. Wednesday’s highs will be suppressed closer to 80
due to widespread rainfall and cloud cover. Thereafter, the cooler
post-frontal air mass will bring a refreshingly cool and less
humid air mass. Expect dew points to fall off into the 50s behind
the secondary front. Highs in the upper 70s can be expected for
Thursday through Saturday, before moderating into the lower and
middle 80s for Sunday. Lows will range in the mid 60s to near 70
on Tuesday and Wednesday nights, settle back in the 60s for
Thursday night, and fall off into the 50s to near 60 for Friday
and Saturday nights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 210 PM EDT SUN AUG 7 2022

VFR conditions start the 18Z TAF period for all sites, though
some poorer conditions occurred at JKL and SYM for a time during
the past couple of hours due to some rogue showers. Mainly clear
skies this morning has now been replaced with a sky complete with
a robust cu field and larger cloud batches around the storms. The
scattered showers and thunderstorms will continue through the
afternoon into early evening with heavy rain that could result in
brief flight restrictions. Some patchy fog is then possible
overnight and some was put in for the LOZ, SME, and SJS TAFs this
issuance. Winds southwest at 5 to 10 kts this afternoon diminish
to light and variable this evening - away from any storms -
followed by similar speeds and direction by midday Monday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...GEERTSON
AVIATION...CMF/GREIF
Hazardous weather outlook, Aug 7, 4:20 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
420 PM EDT Sun Aug 7 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 PM EDT Sun Aug 7 2022

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will be around the area through much of
the evening. Locally heavy rain may bring incidents of flash
flooding, especially where multiple storms pass over the same
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

After only a small chance for storms through Monday night, there
will be a persistent threat of thunderstorms, at times, into
Thursday. Thunderstorms will again be slow moving and could bring
locally heavy rainfall, leading to potential high water issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
through the week.

GREIF/GEERTSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:20 PM EDTFlash Flood WarningJKLMcCreary115 min
Aug 7, 8:51 PM EDTAreal Flood AdvisoryJKLLeslie, Perry3 hr
Aug 8, 2:45 PM EDTFlood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more56 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.